Ask a doctor

Its Ok to Keep Taking Valium After for Weeks from Having a Facelift?

I had a facelift a month ago and since then I've been feeling very anxious. Can i still take the valium I was prescribed for the day prior to my surgery?

Doctor Answers (7)

Valium Postoperatively

+1

Valium postoperatively works very well in the immediate 4-7 days after the surgery.  Its major benefits include anxiety reduction and reduction of activity in order to allow for uneventful healing.  As an aside, most of the hematomas I have seen in my practice after Facelift relate to a failure to refrain from strenuous activities, allowing for a rise in heart rate and blood pressure.  Severe anxiety 4 weeks after surgery probably requires additional intervention beyond your Facial Plastic Surgeon.  Some patients have a high baseline of anxiety which is exacerbated by a stressful event like surgery.  A qualified mental health professional will be helpful in guiding use of anxiolytics like valium at this point.


Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 35 reviews

Valium can be addictive

+1

I would be careful with too much valium.  Taking this for too long can inadvertently become an addiction problem.  The anxiety you feel can certainly happen after surgery, and if this is a persisting problem, I recommend checking in with a therapist to discuss how you feel and some alternatives to valium.

Adam David Lowenstein, MD, FACS
Santa Barbara Plastic Surgeon
5.0 out of 5 stars 24 reviews

1 Month Following Facelift and Taking Valium

+1

    Sometimes, anxiety and depression figure prominently in the postoperative course following a facelift.  Your appearance always figures prominently in your self esteem and sometimes early facelift results are less than expected.  I usually advise waiting 3 months before making any determinations about the result.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 218 reviews

You might also like...

Taking Valium One Month After Facelift

+1

It is normal to be prescribed Valium for pre and post surgery anxiety, but if you are still feeling anxious a month later, I would recommend seeing your general practitioner and/or psychiatrist to decide how to best manage your anxiety. Good luck with the rest of your recovery. “Dr. D”

Edward E. Dickerson, IV, MD
Fayetteville Facial Plastic Surgeon
4.5 out of 5 stars 52 reviews

Valium after facelift

+1

Sorry to hear you are feeling anxious following your procedure. Regarding the treatment of anxiety, it would be necessary to speak with your physician before treating the issue with medication. For anxiety, I typically give patients one of the following prior to surgery:

1) Valium
2) Xanax

I would not advise freely taking anti-anxiety medications without a prescription. Thank you, and best of luck with the rest of your recovery!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Taking valium a month after facelift

+1

Sometimes plastic surgeons prescribe valium for preop anxiety.  It is not what I would use for postop pain management, however.  If you are still feeling anxious a month postop, I think you will need to see a psychiatrist who can evaluate you and make a recommendation as to whether you can stop taking this medication "cold turkey" or need something else instead.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 12 reviews

Valium for Post Facelift Anxiety

+1

It is totally normal to have anxiety around the time of your facelift surgery and many surgeons judiciously use anti-anxiety medications such as Valium, or the shorter acting drug Versed, during and shortly after surgery. During the first week postop when there are sutures and swelling to deal with Valium is commonly prescribed. It is uncommon to need these medications a month after surgery and it is usually recommended NOT to keep taking the Valium. At this point in surgical recovery a little TLC and  support should be enough.

Paul S. Howard, MD
Birmingham Plastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.